Progress in Nanotechnology

The Conference is a combination of keynotes, panels, posters, program information sessions, discussions of research trends, and principal investigator meetings with NSF program directors.

Draft agenda updated October 22, 2018

Day 1: Thursday, December 6, 2018

Progress in foundational nanotechnology and infrastructure

Edison Room
7:30Coffee and continental breakfast
8:30Conference welcome and purpose of the meeting
Robert Westervelt, bio, Harvard University
Academic conference chair
8:40Welcome at NSF
Dawn Tilbury, bio, NSF AD/ENG
8:50Nanoscale Science and Engineering at NSF
Mike Roco, bio abstract, NSF
9:10Keynote 1: Quantum Information Science & Technology
Moderators:
  • Tina Brower-Thomas, Howard University
  • Linda Sapochak, NSF/DMR
Keynote: Robert Westervelt, bio, Harvard University
Quantum Information Science & Technology
9:40Refreshment Break and Poster Visitation
Note: all posters will be available in Bell Room in Alexandria Westin Hotel
10:00Panel 1: Quantum Information Science & Technology - in 10 years
Moderators:
  • Richard Osgood, Columbia University
  • Tomasz Durakiewicz, NSF/DMR (TBI)
3 Panelists (20 min = 15+5 min each):
  • Julia Mundy, Harvard University
    (quantum materials)
  • Dirk Englund, MIT
    (quantum networks)
  • William Oliver, bio, MIT Lincoln Laboratory (quantum computers)

11:00 Discussion (30 min) topics: What are current grand challenges that can be accomplished in the next decade? How do we handle the gap between basic discovery and translation to applications?
11:30Keynote 2: Convergence of nanotechnology, biotechnology and other technologies at the Department of State, Organization for Economic Co-operation and Development (OECD)
Moderator: Mike Roco, NSF
Keynote: Chris Cannizzaro, abstract/bio, Department of State and OECD representative
    12:00Working Lunch
    Note: all posters will be available in Bell Room in Alexandria Westin Hotel
    12:30Panel 2. International NSE opportunities at NSF
    Rebecca L. Keiser, bio, NSF/OISE
    “International opportunities at NSF”
    1:00Keynote 3: Cell nano-components and synthetic cells
    Moderators:
    • Susan Daniel, Cornell University
    • Catalina Achim, NSF/CHE
    • Steven Peretti, NSF/CBET
    Keynote: Willliam Bentley, bio, University of Maryland
    1:30Panel 3. Cell nano-components and synthetic cells
    Moderators:
    • Susan Daniel, Cornell University
    • Catalina Achim, NSF/CHE
    • Steven Peretti, NSF/CBET
    3 Panelists (20 min = 15+5 min each):
    • Theresa Good, NSF
    • Drew Endy, Stanford University
    • Padmini Rangamani, abstract/bio, University of California San Diego
      “The role of mechanics in designing cellular nanocomponents and synthetic cells”
    2:30Discussion Topics (30 min): What are grand challenges that can be accomplished in the next decade?
    3:00Refreshment Break and Poster Viewing
    3:30Panel 4. Nano Centers (NNCI, MRSECs, NERCs, new STCs)
    Moderators:
    • Mark Tuominen, UMass Amherst
    • Larry Goldberg, NSF ENG/ECCS
    • Guebre Tessema, NSF/DMR
    4 Panelists (15+5 min each):
    • NNCI: William Wilson, bio abstract, NNCI Harvard University
    • STCs: Vivek Shenoy, abstract/bio, University of Pennsylvania
    • MRSECs: Margaret Gardel, bio abstract, University of Chicago
    • NERCs: Pedro Alvarez, abstract/bio, Rice University

    4:20 Discussion (10 min). Topic: National network of centers and facilities in nanotechnology
    5:00Panel 5. nanoHUB Tutorial. User Session
    Gerhard Klimeck, NCN “General Purpose nano-HUB”
    5:45Wrap up for Day 1
    Robert M. Westervelt, bio, Harvard University
    6:00 -
    8:00
    Poster Engagement Session and Reception
    Light refreshments served

    Day 2: Friday, December 7, 2018

    Grand opportunities and convergence

    Edison Room
    7:30Coffee and Continental Breakfast
    8:00Conference welcome and outline
    Robert Westervelt, bio, Harvard University
    Academic Chair of Conference
    8:05Welcome at NSF
    AD/MPS, AD/BIO
    8:15From nanoscience and nanoengineering to nanomanufacturing
    Keynote 6a. “Nature’s Tool Box for Convergent Manufacturing: Rising Above Nano Engineering Principles”
    Moderators:
    • Khershed Cooper, bio, NSF
    • David Forrest, bio, DOE
    Keynote: Ajay Malshe, abstract/bio, University of Arkansas:
    “From nanoscience to manufacturing nanotechnology products”

    8:40 Keynote 6b: “MForesight and nano perspectives”
    Sridhar Kota, MForesight, University of Michigan
    9:05
    Panel 6.  Atomically precise manufacturing
    Moderators:
    • Sridhar Kota, MForesight, University of Michigan
    • Khershed Cooper, bio, NSF
    • David Forrest, bio, DOE
    2 Panelists (15+5=20 min overviews each):
    • William M. Shih, abstract/bio, Harvard Medical School and Dana-Farber Cancer Institute:
      “DNA Strand Displacement driven Molecular Additive Manufacturing”
    • Martin Edelstein, abstract/bio, Covalent Industrial Technologies, LLC:
      “Atomically Precise Manufacturing of Membranes for Water Purification and Desalination”

    Discussion 20 minutes: What are the critical research gaps? What are the opportunities for the future?
    10:05
    Keynote 7a: “NIOSH Nanotechnology Research Plan for 2018-2025”
    Moderators:
    • Nora Savage, NSF/ENG
    • Shirley Tsai, University of California, Irvine (invited)
    Keynote: Charles Geraci, bio abstract, National Institute for Occupational Safety and Health (NIOSH) of the Centers for Disease Control and Prevention (CDC)
    10:30Refreshment Break
    10:45Keynote 7b: “Convergence in the Era of Intelligent Cognitive Assistants”
    Moderators:
    • Gerry Cote, TAMU
    • Sankar Basu, NSF/CISE
    • Chenzhong Li, NSF/CBET
    Keynote: Daniel Herr, abstract/bio, UNCG
    “Convergence in the Era of Intelligent Cognitive Assistants”
    What does this mean? Opportunities and Challenges
    11:10Panel 7. “Converging technologies (NBICA) for Intelligent Cognitive Assistants”
    Moderators:
    • Daniel Herr, abstract/bio, UNCG
    • Sankar Basu, NSF/CISE
    • Chenzhong Li, NSF/CBET
    2 keynotes (25 min + 5 min):
    • John Oakley, SRC Science Director
      “Intelligent Cognitive Assistants at SRC”
    • Gerry Cote, TAMU
      “Nano-biosensors for Cognitive Point of Care Testing”

    12:00. Discussion (30 min) Topics: Highlight how nanotechnology contribute to converging technologies brain-like computing and Intelligent Cognitive Assistant; visionary ideas for the next 10-20 years.
    12:30Working Lunch
    Panel 8A. Nano Focusing on Quantum
    Moderators:
    • Sarah Bates, NSF/OLPA
    • Al DeSena, NSF
    (a) 1:00 Sarah Bates: NSF Framework and outcomes
    1:30Panel 8B. Building Capacity for Broadening Participation and Public Engagement in Nanotechnology
    Moderators:
    • Larry Bell, bio, Museum of Science, Boston
    • Al DeSena, NSF
    Keynote: Carol Lynn Alpert, bio abstract, Center for Integrated Quantum Materials / Museum of Science
    "Addressing quantum science and engineering with broader audiences"
    Panelists (10 min each):
    • Karine Thate, bio abstract, Museum of Science, Boston
      “Novel Approaches to Building Cross-Disciplinary Communication Capacity in Research Centers”
    • Mandy Houghton, bio abstract, The Center for Research and Training at The Learning Center for the Deaf
      “Attracting Critical Contributions of Deaf and Hard of Hearing People to STEM Fields using ASL Clear”
    2:30Panel 9. Convergence learning challenges
    Moderators:
    • James Murday, bio, University of Southern California
    • Earnestine Easter, NSF/EHR
    3 Panelists (15 min each):
    • Quinn Spadola, NNCI education coordinator, Georgia Tech
      nano education efforts
    • Michael Richey, Boeing
      industrial perspective
    • James Murday, bio abstract, University of Southern California
      “Report on Global Perspectives in Convergence Education”

    • 3:30 NSF plans on the Convergence Accelerator program and the role of education in that program
    4:00Summary of the Conference and Adjourn